Coming off the pill

by Katarina
(London)

Hello, I stopped taking combined contraceptive pill about 9 weeks ago and have been having quite a rough time. I since did have two 'normal' periods (27 and 29 days). I have started charting my second cycle and realised I did not ovulate.

However, from the middle of the second cycle I started to have problems with my sugar levels (even fainted on the underground). I feel incredibly hungry all the time no matter how much, how often or what I eat. I try to eat often and small portions, avoiding simple carbs, adding protein into each meal but it does not really help. It is so bad I'm afraid to go out in case I faint again. I also suffer from chronic fatigue (and suspecting the pill contributed to it greatly even though doctors are not willing to listen) so I'm suspecting adrenal deficiency as well.

Could you please shed some light on how low progesterone, low cortisol and low sugar levels are linked? Also, if I'm low both in progesterone and cortisol how should I attempt to treat this as I know progesterone and cortisol compete for the same receptors?

Your thoughts would be hugely appreciated! Many thanks.

Comments for Coming off the pill

Click here to add your own comments

Mar 03, 2011
Coming off the pill
by: Wray

Hi Katarina Contraceptives can play havoc with us. It does take some time to settle down again. I've not heard of such a severe case of low blood glucose before. Progesterone does help stabilise it, whereas oestrogen de-stabilises it see here. High insulin also causes a drop in progesterone, see here. The pill can cause Insulin Resistance which effects blood glucose. Although you are eating correctly, it appears your pancreas is overreacting to anything you eat, and is producing too much insulin. This would cause blood glucose to drop sharply, leading to hunger, faintness and fatigue. The cells are not getting the fuel they require. There are two things I suggest you take to help, one is 4000 to 8000mg/day glutamine, the other is 4000 to 8000mg/day inositol. Glutamine can be used by the brain in place of glucose for energy, it's also the main fuel for the muscles and the lining of the intestines. As it's an amino acid it doesn't cause a glucose drop, as it's metabolised slowly. The B vitamin inositol increases the action of insulin and decreases insulin resistance. A good B complex is essential too. The adrenals initially produce progesterone, which they then convert into cortisol. If the adrenals are stressed this is compromised, and invariably ovarian progesterone is robbed. This in turn can upset the ovarian cycle, with dropping progesterone levels. So yes the three are connected, and it's a question of deciding which domino fell first. In your case I believe it's the pill which upset this loop, stopping it has allowed your natural cycle to start again. But initially the ovaries will be making testosterone and oestrogen, it's not until ovulation that progesterone is made. But high testosterone and oestrogen suppresses ovulation, so supplementing with progesterone is essential. For more info please see our page on How to use progesterone. Please have a vitamin D test done, you live in the UK with little sun. Levels are invariably low in people living there. Low vitamin D causes insulin resistance, fatigue, upsets the ovaries and reduces the benefits of progesterone. For more info please see the Vitamin D council and GrassrootsHealth websites. Take care Wray

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone faq.


Search over 7,500 pages on this site...